Frequency and Severity of Acute Allergic-Like Reactions to Intravenously Administered Gadolinium-Based Contrast Media in Children
The purpose of this study is to determine the frequency and severity of acute allergic-like reactions to gadolinium-based contrast media (GBCM) in children before, during, and after the transition from gadopentetate dimeglumine to gadoterate meglumine as our primary clinical GBCM.Materials and Methods
Institutional review board approval was obtained for this Health Insurance Portability and Accountability Act–compliant retrospective investigation. Allergic-like reactions to GBCM in pediatric patients were retrospectively assessed from January 2009 to January 2017, which included a departmental change of GBCM from gadopentetate dimeglumine to gadoterate meglumine. Allergic-like reactions were identified from departmental and hospital databases. The number of doses of GBCM was obtained from billing data. Allergic-like reaction frequencies for each GBCM were calculated and compared using the chi-squared test.Results
A total of 32,365 administrations of GBCM occurred during the study period (327 for gadofosveset trisodium; 672 for gadoxetate disodium; 12,012 for gadoterate meglumine; and 19,354 for gadopentetate dimeglumine). Allergic-like reactions occurred after 21 (0.06%) administrations. Reaction frequencies were not significantly different among the GBCM (0.3% gadofosveset trisodium; 0% gadoxetate disodium, 0.06% gadoterate meglumine, 0.08% gadopentetate dimeglumine; P > 0.05). Ten (47.6%) reactions were mild, 10 (47.6%) were moderate, and 1 (4.8%) was severe. The overall reaction frequency peaked during the 6-month transition period from gadopentetate dimeglumine to gadoterate meglumine (0.20%), compared with 0.07% pretransition (P = 0.048) and 0.04% posttransition (P = 0.0095).Conclusion
Allergic-like reactions to GBCM in children are rare. Gadoterate meglumine has a reaction frequency that does not significantly differ from other GBCMs. During the transition from gadopentetate dimeglumine to gadoterate meglumine, an increase in the frequency of reported allergic-like reactions was observed, likely reflective of the Weber effect.